Article Text

PDF
CP-042 Assessment of incidence and management of haematologic toxicity in ambulatory gastrointestinal cancer patients
  1. M Dobravc Verbic1,
  2. K Homec2,
  3. A Mrhar2
  1. 1University Medical Centre Ljubljana, Pharmacy, Ljubljana, Slovenia
  2. 2Faculty of Pharmacy – University of Ljubljana, The Chair of Biopharmaceutics and Pharmacokinetics, Ljubljana, Slovenia

Abstract

Background Haematological toxicity (HT) is a well-known side effect of chemotherapy. Neutropenia and thrombocytopenia are common reasons for dose reductions and treatment delays in chemotherapy treatment. Correct management of chemotherapy-induced HT is essential to achieve optimal treatment outcomes.

Purpose To assess the incidence and review the management of HT in ambulatory patients with gastrointestinal cancer receiving intravenous chemotherapy.

Material and methods Haematological parameters which had been measured before the application of chemotherapy were retrospectively collected for 121 patients treated in 2012. In patients with HT (defined as leukopenia, neutropenia, thrombocytopenia or anaemia) dose reductions and treatment delays were reviewed and compared to available international guidelines for the management of HT.

Results HT occurred in 73 (60.3%) patients. 41 (33.9%) patients presented with leukopenia, 33 (27.3%) with neutropenia, 25 (20.6%) with thrombocytopenia and 52 (42.9%) with anaemia. According to international guidelines, treatment adjustments were required in 24 patients (19.8%) and altogether in 64 chemotherapy cycles. Dose reductions were required in 18/64 (28.1%) cycles, and treatment delays in 58/64 (90.6%) cycles. Actual dose reductions were lower than stated in the guidelines in 7 (38.9%) cycles; treatment dates were not rescheduled in 21 (36.2%) out of 58 cycles in which treatment delays were required. Overall, treatment adjustments were not suitable in 9/24 (37.5%) patients. Higher dose reductions or longer treatment delays than stated in the guidelines were not considered inappropriate, since these may have occurred due to other conditions, not related to HT.

Conclusion Incidence of thrombocytopenia and anaemia in gastrointestinal cancer patients was comparable, while incidence of neutropenia was lower than in similar previous studies. The high number of incorrectly adjusted treatments demonstrated the necessity for a clinical pharmacist to review chemotherapy prescriptions together with laboratory parameters and to create hospital guidelines for the management of HT.

References and/or Acknowledgements No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.